Adverse reaction to prednisone in a patient with systemic lupus erythematosus

Pediatr Dermatol. Mar-Apr 1999;16(2):146-50. doi: 10.1046/j.1525-1470.1999.00037.x.

Abstract

Oral corticosteroids are the main therapeutic choice for systemic lupus erythematosus (SLE). Adverse reactions to systemic corticosteroids rarely occur and the etiology is unclear in most cases. A 14-year-old girl with newly diagnosed SLE developed a pruritic bullous eruption while on prednisone. The patient had been treated successfully in the hospital with intravenous methylprednisolone. In preparation for discharge, the steroid preparation was changed to prednisone to which the patient reacted with a development of new crops of bullous lesions. Skin biopsy specimens of lesional areas showed a bullous eruption consistent with erythema multiforme. The patient underwent immediate and delayed hypersensitivity tests. Intradermal and patch tests to liquid prednisone were positive. The patient was discharged on oral methylprednisolone and has not had recurrence of the skin lesions. In conclusion, a case of prednisone sensitivity in a patient with SLE is presented here. An alternative preparation, methylprednisolone, was used to successfully treat her underlying condition.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adolescent
  • Anti-Inflammatory Agents / adverse effects*
  • Biopsy
  • Drug Eruptions / etiology*
  • Female
  • Humans
  • Lupus Erythematosus, Systemic / drug therapy*
  • Methylprednisolone / therapeutic use
  • Prednisolone / adverse effects*
  • Skin / pathology

Substances

  • Anti-Inflammatory Agents
  • Prednisolone
  • Methylprednisolone